Missouri, 2019

Hail and Damaging Wind in Missouri, July 1, 2019

July 1, 2019 · NWS LSX · 2 events in 2 counties and zones

A MCV moved east across the forecast area, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A MCV moved east across the forecast area, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 10:59 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 10:59 AM CST, 3 hours 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1159 AM CDT Mon Jul 1 2019

.UPDATE...
Issued at 1151 AM CDT Mon Jul 1 2019

An MCV is meandering south/southwestward and is located near
Ramsey, IL as of 1700 UTC. This MCV should help lead to
thunderstorm development just downstream, with a focus late this
afternoon across parts of southeast Missouri, southwest Illinois,
and metropolitan St. Louis. Boosted PoPs across these areas into
the likely category given the expectation for these storms this
afternoon. Cloud cover associated with this MCV has also kept
temperature rises so far this morning in check across south-
central Illinois and have lowered high temperatures a few degrees
as a result.

Gosselin

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 356 AM CDT Mon Jul 1 2019

An MCV currently located over central Illinois is embedded the upper
level northeasterly flow as it turns anticyclonically around the
high pressure centered over southwest Iowa. It is expected to
continue moving to the southwest into the region this morning,
generating showers along it's southwest side. Heading into the
afternoon the lift from the southwestward-moving MCV, presence of
remnant boundaries from yesterday's MCSs, and diurnal instability
will act as catalysts for scattered thunderstorm development over
east central and southeast Missouri and southwest Illinois. These
scattered thunderstorms should linger into the early evening and
diminish with nightfall.

Monday has the potential to be the toastiest day of the week with
temperatures in the low 90s and heat indices peaking in the low
100s across much of the region. However, depending on the timing
and location of precipitation today, high temperatures could be
stunted.

The anticipated pattern shift for Tuesday is on track. Mid and upper
level flow will become southwesterly with upper level high pressures
flanking the continent. Weak disturbances embedded within this
southwest flow will bring chances of thunderstorms to the region
starting Tuesday afternoon. Low levels will cool slightly on Tuesday
and combined with precipitation chances, high temperatures will
become more seasonable, and heat indices will only reach into the
mid to upper 90s.

MRM

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 356 AM CDT Mon Jul 1 2019

The upper levels become increasingly quasi-zonal with weak flow
through the period as the weak low pressure in the southern central
US lifts to the northeast. This pattern will allow disturbances to
continuously move through the region, and coupled with moist low
level air will keep chances for thunderstorms in the forecast
through the end of the weekend. The chance for thunderstorms will
peak during daytime heating hours when instability is maximized.
Thunderstorm chances increase over the holiday weekend as a weak
cold frontal boundary wavers south through Missouri and Illinois.
Temperatures will remain seasonable through the week, with no
extreme heat anticipated.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1151 AM CDT Mon Jul 1 2019

At least scattered thunderstorm is expected this afternoon, mainly
across east-central and southeast Missouri as well as southwest
Illinois. The metro TAFs have the best chance at seeing this
activity, and added a TEMPO group in for thunderstorms with MVFR
visibilities. The threat for storms should lessen sharply after
mid evening, with the remainder of the TAF period dry more than
likely with light/variable winds.

SPECIFICS FOR KSTL:

Added a TEMPO group in late this afternoon/early this evening for
thunderstorms with MVFR visibilities in any downpour. The threat
for storms should diminish by late this evening, with dry weather
favored overnight tonight and Tuesday morning. Scattered storms
are once again possible Tuesday afternoon so added a VCTS mention.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:12 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
412 AM CDT Mon Jul 1 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
412 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected in east central and southeast
Missouri and southwest Illinois today, mainly this afternoon.

Major river flooding continues for a few locations along the
Missouri, lower Illinois, and Osage Rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms continues for portions of the area each
day from Tuesday afternoon through Sunday.

Major river flooding is forecast to continue for a few locations
along the lower Illinois and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRM

In the hours before

Special weather statement, Jul 1, 2:02 PM CST, 1 minute before
Special Weather Statement
National Weather Service St Louis MO
302 PM CDT Mon Jul 1 2019

MOZ063-064-012045-
St. Louis MO-St. Louis City MO-
302 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LOUIS COUNTY AND
SOUTHWESTERN ST. LOUIS CITY UNTIL 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shrewsbury, moving west at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Chesterfield, University City, Ballwin, Kirkwood, Maryland
Heights, Webster Groves, Manchester, Creve Coeur, Clayton, Crestwood,
Town and Country, Richmond Heights, Ladue, Sunset Hills, Des Peres,
Brentwood, Maplewood, Olivette and Valley Park.

This includes Interstate 44 in Missouri between exits 272 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 9025 3852 9027 3850 9027 3850 9041
      3852 9054 3869 9054 3865 9023 3858 9022
TIME...MOT...LOC 2001Z 080DEG 10KT 3860 9032

Tilly

The radar

The St Louis radar (KLSX), 34 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis (C)

When
July 1, 2:03 PM CST
Where
St. Louis (C) County, 3.36 mi NNW of Carondelet
Measured
1 in hail
Reported by
Public
Coordinates
38.592, -90.312

Thunderstorm Wind, St. Louis

When
July 1, 2:05 PM CST
Where
St. Louis County, 0.42 mi ESE of Lake Jct
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.619, -90.322

Thunderstorm winds blew down several large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843721, 843722.